New Black Box Warning for Medications Containing Acetaminophen (Tylenol)
"Black Box Warnings" are to be added to the labeling for medications that combine acetaminophen (Tylenol) with another drug. Black Box Warnings are found on the labels of medication deemed by the FDA to potentially pose a serious risk to consumers. The text of such warnings is typically surrounded by a black box to draw attention.
According to the U.S. National Institute's of Health (NIH), Tylenol overdose is one of the most common types of poisoning worldwide. An overdose of Acetaminophen can result in the need for liver transplantation or can cause in death as a result of rapid onset liver failure. Tylenol overdose requires hospital treatment--best results for a satisfactory outcome occur when the patient is seen within 8 hours of the medication overdose. Tylenol levels in the blood are monitored at regular intervals. A medication called N-acetylcysteine (also known as Mucomyst) is the first drug of choice in preventing liver damage from acetaminophen overdose.
Too much acetaminophen can be consumed on purpose in an attempt at self-harm, or by pure accident. Many over-the-counter medications contain Tylenol in combination with other (cold, flu or pain) medications. When making decisions about over-the-counter and prescription medications, it's possible to consume a toxic level of medications in the system without realizing it. Take a look at this helpful tool from the FamilyDoctor.org website which lists prescription and non-prescription medications containing acetaminophen. There are 34 prescription and 26 non-prescription medications containing aceteminophen on these lists for a grand total of 60 "different" medications.
How much Acetaminophen is too much?
The maximum daily recommended dose of Acetaminophen is 4 grams for adults; a toxic adult dose of acetaminophen after a single acute ingestion is 7 grams. However, the toxic dose may be lower in some susceptible adult patients, such as persons with alcohol abuse, malnourishment, or those suffering a viral illness with dehydration
Two tablets of regular acetaminophen equals 650 mg. Per the dosage instructions, the medication can be taken every 4 to 6 hours. The maximum daily dose is very nearly achieved if the medication is taken very 4 hours for 24 hours (3.9 grams would be consumed).
Two tablets of extra strength acetaminophen equals 1 gram; dosing instructions advise that two extra strength tablets can be taken every 4 to 6 hours--as long as no more than 8 tablets (4 grams) are taken within 24 hours.
Obviously if any additional "hidden" acetaminophen consumed within the 24-hour period in over-the-counter pain medications or cold/flu medication, an unintended toxic dose of acetaminophen could easily be consumed.
Signs of Acetaminophen Overdose:
- stomach pain
- nausea & vomiting
Consider this medication and dosage: Hydrocodone with APAP, 10/500 mg. This medication contains 10 mg of Hydrocodone and 500 mg of Acetaminophen (APAP). Understanding that APAP refers to acetaminophen and carefully reading labels will help you uncover the "hidden" acetaminophen so that you can avoid consuming toxic levels of this usually benign and helpful medication.
National Poison Control Number: 1-800-222-1222
No matter where you live, this toll free number is the same. Staffers are available 24/7 to answer any questions.
Links for Additional Reading:
American Liver Foundation: The Progression of Liver Disease
Emedicine article by Gagan K. Sood, MD: Acute Liver Failure
FDA Consumer Update: Acetaminophen and Liver Injury: Q&A for consumers
Black Box Warnings, by FormWeb: http://formularyproductions.com/blackbox/